The Food and Drug Administration has reported that a patient died soon after receiving the first dose of fingolimod, a relatively new drug for multiple sclerosis, but at this time, has not attributed the death to the drug.
The patient had been monitored for bradycardia for 6 hours "without incident" after the first dose, as recommended in the drug’s label, but died within 24 hours, according to the agency. The FDA said in a statement issued Dec. 20 that it is continuing to investigate the case.
The orally administered drug is a sphingosine 1-phosphate receptor modulator that is marketed as Gilenya by Novartis Pharmaceuticals. It was approved in 2010 to reduce the frequency of clinical exacerbations in relapsing forms of MS and to delay the accumulation of physical disability. Known side effects of fingolimod include a decrease in heart rate and/or atrioventricular (AV) conduction after the first dose, which is the basis of the recommendation to monitor patients for bradycardia for 6 hours after the first dose.
The FDA advised close monitoring of patients on class Ia or class III antiarrhythmic drugs, beta-blockers, calcium channel blockers, as well as those with a low heart rate, history of syncope, sick sinus syndrome, second degree or higher conduction block, ischemic heart disease, or heart failure when they start treatment with fingolimod; its use has not been studied in these patients, who are at an increased risk of bradycardia. The patient who died was on a beta-blocker (metoprolol) and a calcium channel blocker (amlodipine).
For now, the agency said in the statement that it "continues to believe that Gilenya provides an important health benefit when used as directed and recommends that health care professionals who prescribe Gilenya follow the recommendations in the approved drug label."
Those recommendations include observing patients for signs and symptoms of bradycardia for 6 hours after the first dose of fingolimod and obtaining a baseline ECG before the first dose for patients at a greater risk of bradyarrhythmias if a recent ECG is not available. Patients on the drug should be familiar with the signs and symptoms of bradycardia and know when to seek medical help for symptoms, the FDA advises.
The statement also points out that the effects of the drug on heart rate and AV conduction can recur if a patient starts fingolimod after discontinuing it for more than 2 weeks and that the recommendations for monitoring after the initial dose should be followed.
The case was reported to the FDA’s Adverse Event Reporting System (AERS), also known as MedWatch. Serious adverse events associated with fingolimod should be reported to the FDA’s MedWatch program or by phoning 800-332-1088.